Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 34, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 16, 2002, 9:03 PM CDT for Oregon County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2002, 9:03 PM CDT (02:03 UTC)
- Expired
- Apr 16, 2002, 9:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Oregon County, MO
The radar
The Springfield radar (KSGF), 181 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 571 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 806 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 170203 SVRSGF MOC149-170245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 903 PM CDT TUE APR 16 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OREGON COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 945 PM CDT * AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR THAYER...OR NEAR MAMMOTH SPRING...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALTON BY 930 PM CDT. THE TOWNS OF COUCH AND GREER ARE ALSO IN THE PATH OF THIS STORM. LAT...LON 3657 9168 3652 9144 3674 9119 3685 9152 SS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:15 PM CDT, 6 hours 48 minutes earlier.
Area forecast discussion, Apr 16, 2:15 PM CDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 PM CDT TUE APR 16 2002 FORECAST CONCERNS: TEMPERATURES WEDNESDAY AND THURSDAY AND WHEN PRECIPITATION WILL END NEXT WEEK RADAR IMAGERY FROM SPRINGFIELD AND TULSA INDICATED SCATTERED SHOWERS MOVING INTO THE FORECAST AREA FROM THE SOUTHWEST. LIGHTNING STRIKES ARE FEW AND FAR BETWEEN IN THIS AREA...SO SEVERE WEATHER THREAT MAY BE DIMINISHING. STILL HAVE SHORTWAVE OVER TEXAS/WESTERN OKLAHOMA TO CONTEND WITH...SO ISOLATED SEVERE STORMS MAY STILL DEVELOP LATE THIS AFTERNOON INTO THIS EVENING. EXTENSIVE CLOUD COVER HAS LIMITED TEMPERATURES THIS AFTERNOON...WITH READINGS RANGING FROM THE LOWER 70S SOUTHWEST TO THE LOWER 80S IN CENTRAL MISSOURI. HAVE MADE LITTLE DEVIATION FROM PREVIOUS FORECAST DATABASE. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD END FROM WEST TO EAST THIS EVENING...AS SHORTWAVE MOVES RAPIDLY THROUGH THE AREA. DRY AND WARM WEATHER THEN EXPECTED WEDNESDAY AND THURSDAY...AND HAVE GONE ABOVE GUIDANCE AND THE PREVIOUS FORECAST REASONING FOR HIGHS BOTH DAYS. NEXT ROUND OF SHOWERS AND THUNDERSTORMS WILL BE THURSDAY NIGHT THROUGH FRIDAY...PRIMARILY...BUT HAVE ADDED A CHANCE FOR LATE THURSDAY AFTERNOON. SEVERE WEATHER AND HEAVY RAINFALL WILL BE POSSIBLE WITH THIS NEXT SYSTEM. FORECAST CONTINUES TO BE MUDDY FROM SATURDAY ONWARD. SURFACE FRONT WILL BECOME STATIONARY SOMEWHERE SOUTH OF THE FORECAST AREA...WITH WAVES MOVING ALONG THIS BOUNDARY CREATING EPISODES OF SHOWERS AND THUNDERSTORMS. WILL CONTINUE THE CHANCE POPS AREA WIDE SATURDAY THROUGH TUESDAY...AND HOPE THAT LATER MODEL RUNS WILL ALLOW US TO REFINE THE WORDING. THANKS TO WFO LSX AND NDFD SITES FOR COORDINATION THIS AFTERNOON. PRELIMINARY GRIDS HAVE BEEN SENT. .SGF... MO...NONE. KS...NONE. SUTTON
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.